Maine, 2009Tornadoes and Hail in Maine, May 31, 2009
May 31, 2009 · NWS CAR · 13 events in 2 counties and zones
Severe thunderstorms developed across northern Maine during the late afternoon and evening of the 31st in advance of a cold front and upper disturbance crossing the region. large hail and several tornados.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across northern Maine during the late afternoon and evening of the 31st in advance of a cold front and upper disturbance crossing the region. The thunderstorms produced damaging winds...large hail and several tornados.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at May 31, 3:10 PM EST, 5 minutes earlier.
Area forecast discussion, May 31, 3:10 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
410 PM EDT SUN MAY 31 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH MOVE THROUGH THE AREA THIS EVENING. HIGH
PRESSURE WILL BUILD ACROSS THE REGION ON MONDAY. ANOTHER COLD
FRONT WILL CROSS THE STATE MONDAY NIGHT. WEAK HIGH PRESSURE WILL
THEN BUILD ACROSS THE REGION TUESDAY INTO WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A THE START OF THE PERIOD A LOW PRESSURE SYSTEM WILL BE CENTERED
OVER EASTERN QUEBEC CANADA WITH A COLD FRONT WILL BE DRAPPED
ACROSS THE EASTERN PORTIONS OF THE CWA. THE FRONT WILL MOVE EAST
OF THE AREA AFTER MIDNIGHT AND HIGHER PRESSURE WILL RIDGE IN
BEHIND BRINGING MUCH COOLER TEMPERATURES TO THE AREA. EXPECT THE
WINDS OVER NIGHT TO REMAIN AROUND 10 TO 12 KNOTS WHICH WILL PROVE
ENOUGH MIXING TO PREVENT FROST AND THE TEMPERATURES FROM FALLING
BELOW 34 DEGREES. LOADED NAM12 THROUGH PERIOD.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
A 992MB LOW WILL BE OVER EASTERN NEW BRUNSWICK AT THE START OF THE
PERIOD. CONDITIONS WILL IMPROVE THROUGH THE DAY AS THE LOW MOVES
EAST AND A WEAK HIGH PRESSURE RIDGE BUILD IN DURING THE DAY.
ANOTHER LOW OVER THE GREAT LAKES WILL TRACK EAST INTO THE AREA OVR
NIGHT MON. THIS LOW WILL MOVE EAST EARLY TUES EVENING AND ANOTHER
WEAK HIGH PRESS RIDGE WILL BUILD ACROSS THE AREA. A SHORT WAVE
WILL MOVE THROUGH THE AREA WED MORNING BRINGING ANOTHER ROUND OF
SHOWERS DURING THE DAY. AND WILL MOVE EAST BY THE END OF THE
PERIOD. LOADED THE GFS...NAM...SREF THROUGH TUE GFS...SREF...THROUGH
THE END OF PERIOD.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AN EXITING LOW OVER THE CANADIAN MARITIMES AND A HIGH PRESSURE
RIDGE BUILDING IN FROM THE WEST WILL BE THE MAIN WEATHER FEATURES
AT THE START OF THE LONG TERM. A LOW AND ASSOCIATED FRONTAL SYSTEM
WILL TRACK SOUTH ACROSS THE SOUTHERN GULF OF MAINE WATERS EARLY
THURS AS THE HIGH BUILDS ACROSS THE REGION. THE HIGH WILL RIDGE
SOUTHEAST INTO THE NORTH ATLANTIC OVERNIGHT FRI AS THE NEXT LOW
PRESS SYSTEM DEEPENS ALONG THE EASTERN SEABOARD. THIS LOW WILL
MOVE INTO THE COASTAL WATER OVERNIGHT FRI AND INTO THE COASTAL
ZONES BY EARLY ON SAT. THE LOW WILL MOVE EAST INTO THE CANADIAN
MARITIMES EARLY SUN MORNING. A SECONDARY LOW OVER QUEBEC WILL KEEP
THE WEATHER UNSETTLED ACROSS THE REGION THROUGH THE END OF THE
PERIOD. LOADED GMOS THROUGH THE EXTENDED PERIOD.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL COME TO AN END THIS
EVENING. AFTER 02Z. MVFR COND ALL SITES THROUGH 02Z WITH SCT SHRA
AND TSRA LOWERING CONDITIONS TO IFR...TO LIFR IN VCNTY OF TSTMS.
AFTER 02Z CONDITIONS WILL IMPROVE TO MVFR AT ALL SITES. STARTING
WITH BHB...BGR. THEN MOVING NORTH AS THE SHRA/TSRA MOVE EAST.
&&
.MARINE...
SCA CONDTIONS STILL LOOK GOOD FROM MID TO 6AM. AN SCA MAY AGAIN BE
NEEDED AFT 06Z TUE TO 18Z TUE. BELOW SCA CONDTION AFT 18Z TUE
THROUGH THE END OF PERIOD.
&&
.HYDROLOGY...
DUE TO HEAVY RAINFALL ACROSS NORTHERN MAINE EXPECT SUBSTANTIAL
RISES IN SMALL STREAMS ACROSS THE AREA. AFFECTED AREAS INCLUDE
NORTHEAST AND NORTHWESTERN AROOSTOOK...NORTHERN
SOMERSET...PISCATAQUIS...AND NORTHERN PENOBSCOT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EDT MONDAY
FOR ANZ050>052.
&&
NEAR TERM...MWALKER
SHORT TERM...HEWITT
LONG TERM...NORTON
AVIATION...MWALKER
MARINE...MWALKER/HEWITT
HYDROLOGY...NORTONHazardous weather outlook, May 31, 10:10 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1110 AM EDT SUN MAY 31 2009
MEZ001>006-010-011-015>017-029>032-011515-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1110 AM EDT SUN MAY 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE STORM PREDICTION IN CENTER IN NORMAN OKLAHOMA HAS PLACED THE
AREA IN A SLIGHT RISK FOR SEVERE WEATHER TODAY INTO THE EVENING.
THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING WINDS AND POSSIBLY HAIL THREE QUARTERS OF AN INCH OR LARGER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
ANZ050>052-011515-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1110 AM EDT SUN MAY 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HEWITT
Event by event
5 thunderstorm wind, 5 hail, 3 tornado. Local standard time, as filed.
Thunderstorm Wind, Piscataquis
- When
- May 31, 3:15 PM EST
- Where
- Piscataquis County, 20.44 mi E of Chesuncook
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 46.020, -69.000
A large tree was toppled on Roaring Brook Road in Baxter State Park by wind gusts estimated at 60 mph.
Tornado, Aroostook
- When
- May 31, 4:00 PM EST to 4:02 PM EST
- Where
- Aroostook County, 5.43 mi WNW of St Croix to 4.56 mi SSW of Griswold
- Rating
- EF0
- Path length
- 1.18 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 46.350, -68.360
A mini-supercell thunderstorm produced an EF0 tornado southeast of the town of Oxbow. The tornado began near the Oak Hill Lookout then was intermittently on the ground while travelling northeast across State Route 11 before dissipating. Along the tornado path...dozens of trees were snapped or uprooted in intermittent swaths and patches (DI 27, DOD 3). Based on the damage...the tornado winds were estimated at around 80 mph. The average path width was around 50 yards.
Thunderstorm Wind, Aroostook
- When
- May 31, 4:05 PM EST
- Where
- Aroostook County, 3.53 mi SW of St Croix
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 46.300, -68.310
A 12 inch diameter spruce tree was toppled on State Route 11 by wind gusts estimated at 60 mph.
Tornado, Aroostook
- When
- May 31, 4:29 PM EST to 4:35 PM EST
- Where
- Aroostook County, 4.75 mi WSW of Westfield to 2.37 mi W of Westfield
- Rating
- EF1
- Path length
- 2.81 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 46.540, -68.010
A mini-supercell thunderstorm produced an EF1 tornado near the town of Westfield. The tornado began near the Little Burnt Land Stream area...then was intermittently on the ground before lifting just west of U.S. Route 1 near Westfield. Along the tornado path...hundreds of trees were snapped and uprooted in intermittent swaths and patches (DI 27, DOD 4). Several outbuildings were also damaged or destroyed along Simpson and Shorey Roads near Westfield. Based on the damage...the tornado winds were estimated at around 95 mph. This same thunderstorm continued tracking northeast across U.S. Route 1 and Westfield...producing another tornado several miles further along its track in the vicinity of Easton.
Hail, Aroostook
- When
- May 31, 4:40 PM EST
- Where
- Aroostook County, Westfield
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.570, -67.920
Tornado, Aroostook
- When
- May 31, 4:42 PM EST to 4:57 PM EST
- Where
- Aroostook County, 2.13 mi NNW of Westfield to 1.17 mi SE of Powers Corner
- Rating
- EF1
- Path length
- 7.04 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 46.600, -67.930
A mini-supercell thunderstorm produced an EF1 tornado in the vicinity of Easton. The tornado touched down near the Egypt Road and was intermittently on the ground while tracking northeast across U.S. Route 1A south of Easton before dissipating just before crossing the border into New Brunswick. Along the tornado path...hundreds of trees were snapped or uprooted in intermittent swaths and patches (DI 27, DOD 4). Several outbuildings were also damaged or destroyed. The metal roof of a dairy barn was destroyed in Easton. Based on the damage...the tornado winds were estimated at around 95 mph. The average path width was around 50 yards. This same thunderstorm had produced another tornado several minutes earlier in the vicinity of Westfield.
Hail, Aroostook
- When
- May 31, 4:45 PM EST
- Where
- Aroostook County, 2.13 mi SSW of Easton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.600, -67.910
Thunderstorm Wind, Aroostook
- When
- May 31, 4:46 PM EST
- Where
- Aroostook County, 0.84 mi SW of Easton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 46.620, -67.910
A large tree was snapped 10 feet above the ground on West Ridge Road by wind gusts estimated at 65 mph.
Thunderstorm Wind, Aroostook
- When
- May 31, 4:46 PM EST
- Where
- Aroostook County, Easton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 46.630, -67.900
Several trees were toppled on Bangor Road by wind gusts estimated at 65 mph. Some outbuildings were damaged by the falling trees.
Thunderstorm Wind, Aroostook
- When
- May 31, 4:46 PM EST
- Where
- Aroostook County, 1.46 mi SSW of Easton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 46.610, -67.910
A large tree was toppled on West Ridge Road by wind gusts estimated at 65 mph.
Hail, Aroostook
- When
- May 31, 4:50 PM EST
- Where
- Aroostook County, Presque Isle
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.680, -68.020
Hail, Aroostook
- When
- May 31, 4:50 PM EST
- Where
- Aroostook County, Presque Isle
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.680, -68.020
Hail, Aroostook
- When
- May 31, 5:05 PM EST
- Where
- Aroostook County, 0.47 mi W of Ft Fairfield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.770, -67.830
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Vermont, May 31, 2009$145,000 · 16 events
- Lightning Strike in Oregon, May 31, 20091 injured · $100,000 · 1 event
- Strong Wind in New York, May 31, 2009$45,000 · 9 events
- Flash Flood in Nevada, May 31, 2009$30,000 · 1 event
- Hail and Damaging Wind in South Dakota, May 31, 2009$2,000 · 1.75 in hail · 10 events
- Hail in South Dakota, May 31, 20091.25 in hail · 7 events
- Damaging Winds in Minnesota, May 31, 200962 kt wind · 4 events
- Hail in Nebraska, May 31, 20091 in hail · 4 events
- Hail in Texas, May 31, 20091 in hail · 4 events
- Hail in South Dakota, May 31, 20091 in hail · 3 events
- Hail in Nebraska, May 31, 20091 in hail · 3 events
- Damaging Winds in West Virginia, May 31, 2009$5,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172900, 172902, 172903, 172913, 172916, 172922, 172925, 172927, 172929, 172930, 172935, 172936, 172937.